Technically, cholestasis is any condition in which substances normally secreted into bile are retained. It is generally used, however, to refer to any condition in which the flow of bile is reduced. Drug-induced cholestasis can, and usually does, interfere with the secretion of bile without causing hepatitis or liver cell death (necrosis). It can, however, lead to severe itching, diarrhea, and poor absorption of fat and fat-soluble vitamins.
Symptoms of drug-induced cholestasis may include:
- Yellow skin or eyes (jaundice)
- Dark urine
- Pale stools
- Rash or fever from drug sensitivity
- Abdominal pain in the right upper quadrant
Drugs that can cause, or have been associated with drug-induced cholestasis, are listed below.
Patients with drug-induced cholestasis usually have elevated blood levels of bilirubin and alkaline phosphate. The latter increases because it is an enzyme made by the bile ducts, the cells of which tend also to be dysfunctional and leak it. Aspartate aminotransferase (AST) and alanine aminotransferase (ALT) levels in the blood tend to be normal or mildly elevated.
Upon discontinuation of the drug, cholestasis usually improves, although it may take months to resolve. The patient’s health care provider should be consulted prior to discontinuing the drug, however, so that an alternative can be prescribed.
In some cases, ursodeoxycholic acid or cholestyramine may be used to alleviate the itching (pruritus). Some with prolonged cholestasis may require nutritional support. In rare cases in which a liver transplant may be advised, a timely referral is crucial.